Tags

Type your tag names separated by a space and hit enter

Anaphylactic reaction to a dietary supplement containing willow bark.

Abstract

OBJECTIVE

To report a case of anaphylaxis resulting from the use of a willow bark-containing dietary supplement in a patient with a history of an aspirin allergy.

CASE SUMMARY

A 25-year-old white woman presented to the emergency department of a community teaching hospital with anaphylaxis requiring epinephrine, diphenhydramine, methylprednisolone, and volume resuscitation to which she responded favorably. Medication history revealed that she had ingested 2 capsules of Stacker 2 (NVE Pharmaceuticals, Newton, NJ), a dietary supplement promoted for weight loss, prior to experiencing her initial symptoms. Among other active ingredients, this product contains willow bark. Of significance is that this patient also reported a history of allergy to acetylsalicylic acid. No other causes for anaphylaxis were identified. She continued to receive routine supportive care and the remaining hospital course was uncomplicated.

DISCUSSION

Dietary supplements, including herbal products, are used by many individuals who consider them to be inherently safe despite limited regulatory oversight by the Food and Drug Administration. While there may be value to specific botanical ingredients, a potential for adverse effects also exists. The popular product consumed by our patient is used for weight loss and contains willow bark, a source of salicylates. Based on the Naranjo probability scale, it is probable that this case of anaphylaxis was due to this dietary supplement.

CONCLUSIONS

The use of any willow bark-containing dietary supplement may present a risk of anaphylactic reaction to patients with a history of allergy to salicylates. Clinicians need to recognize the potential for adverse effects from dietary supplements.

Links

  • Publisher Full Text
  • Authors+Show Affiliations

    ,

    School of Pharmacy, Temple University Health Sciences Center, Philadelphia, PA 19140-5101, USA. joseph.boullata@temple.edu

    ,

    Source

    The Annals of pharmacotherapy 37:6 2003 Jun pg 832-5

    MeSH

    Adult
    Anaphylaxis
    Dietary Supplements
    Female
    Humans
    Plant Bark
    Plant Extracts
    Salix

    Pub Type(s)

    Case Reports
    Journal Article

    Language

    eng

    PubMed ID

    12773073

    Citation

    Boullata, Joseph I., et al. "Anaphylactic Reaction to a Dietary Supplement Containing Willow Bark." The Annals of Pharmacotherapy, vol. 37, no. 6, 2003, pp. 832-5.
    Boullata JI, McDonnell PJ, Oliva CD. Anaphylactic reaction to a dietary supplement containing willow bark. Ann Pharmacother. 2003;37(6):832-5.
    Boullata, J. I., McDonnell, P. J., & Oliva, C. D. (2003). Anaphylactic reaction to a dietary supplement containing willow bark. The Annals of Pharmacotherapy, 37(6), pp. 832-5.
    Boullata JI, McDonnell PJ, Oliva CD. Anaphylactic Reaction to a Dietary Supplement Containing Willow Bark. Ann Pharmacother. 2003;37(6):832-5. PubMed PMID: 12773073.
    * Article titles in AMA citation format should be in sentence-case
    TY - JOUR T1 - Anaphylactic reaction to a dietary supplement containing willow bark. AU - Boullata,Joseph I, AU - McDonnell,Patrick J, AU - Oliva,Cynthia D, PY - 2003/5/30/pubmed PY - 2003/8/2/medline PY - 2003/5/30/entrez SP - 832 EP - 5 JF - The Annals of pharmacotherapy JO - Ann Pharmacother VL - 37 IS - 6 N2 - OBJECTIVE: To report a case of anaphylaxis resulting from the use of a willow bark-containing dietary supplement in a patient with a history of an aspirin allergy. CASE SUMMARY: A 25-year-old white woman presented to the emergency department of a community teaching hospital with anaphylaxis requiring epinephrine, diphenhydramine, methylprednisolone, and volume resuscitation to which she responded favorably. Medication history revealed that she had ingested 2 capsules of Stacker 2 (NVE Pharmaceuticals, Newton, NJ), a dietary supplement promoted for weight loss, prior to experiencing her initial symptoms. Among other active ingredients, this product contains willow bark. Of significance is that this patient also reported a history of allergy to acetylsalicylic acid. No other causes for anaphylaxis were identified. She continued to receive routine supportive care and the remaining hospital course was uncomplicated. DISCUSSION: Dietary supplements, including herbal products, are used by many individuals who consider them to be inherently safe despite limited regulatory oversight by the Food and Drug Administration. While there may be value to specific botanical ingredients, a potential for adverse effects also exists. The popular product consumed by our patient is used for weight loss and contains willow bark, a source of salicylates. Based on the Naranjo probability scale, it is probable that this case of anaphylaxis was due to this dietary supplement. CONCLUSIONS: The use of any willow bark-containing dietary supplement may present a risk of anaphylactic reaction to patients with a history of allergy to salicylates. Clinicians need to recognize the potential for adverse effects from dietary supplements. SN - 1060-0280 UR - https://www.unboundmedicine.com/medline/citation/12773073/full_citation L2 - http://journals.sagepub.com/doi/full/10.1345/aph.1D027?url_ver=Z39.88-2003&rfr_id=ori:rid:crossref.org&rfr_dat=cr_pub=pubmed DB - PRIME DP - Unbound Medicine ER -